Opioids Leading Cause of Poisoning Deaths in Young Children

Tara Haelle

October 11, 2022

ANAHEIM, CALIF. — Opioids are the most common cause of fatal poisonings in young children, and their contribution to children's deaths has been increasing, according to research presented at the American Academy of Pediatrics National Conference.

The study found that the proportion of deaths in U.S. children linked to opioids has doubled since the mid-2000s, tracking the course of the epidemic in adults in this country.

"What is striking about our study is how the opioid epidemic has not spared our nation's infants or young children," Christopher Gaw, MD, MA, a pediatric emergency medicine fellow physician at Children's Hospital of Philadelphia, said in an interview. "There is important work being done to reduce unnecessary opioid prescribing, drug diversion, and treatment of substance use disorders. These efforts — though not directly related to children — also help protect them, since they can reduce the chance of exposure to opioids in the home."

Gaw and his colleagues analyzed data in Child Death Reviews from 40 states that participate in the National Fatality Review Case Reporting System, focusing on children aged 5 years and younger who died from a poisoning between 2005 and 2018. During that time, 731 child poisoning deaths were reported to the system — of which nearly half (47%) involved opioids as the poisoning agent — up from 24% in 2005. More than 4 in 10 deaths (42%) involved children under age 1.

Most of the deaths (61%) occurred in the child's home, and in even more cases (71%) the child was being supervised when the poisoning occurred, most often by a parent (58.5%). The others supervising children were usually a grandparent (11%) or another relative (5.5%). The child was in view of the supervising individual in 28.5% of the deaths. A child protective services case was opened in 13% of the cases.

"Supervising a child is hard. Kids are constantly exploring and moving," Gaw said. "A child may find a dropped medication on the floor that a caregiver doesn't see, or a child may get into a bag or a purse when a caregiver is looking the other way. Poisonings can happen in a split second."

Expecting caregivers to be able to watch kids every moment and always be within arm's reach to prevent an accident is unrealistic, Gaw said, so families should focus on preparedness.

"Young children can't tell the difference between a deadly substance versus a substance that is harmless or would only cause some harm. The best way to protect children is to prevent the poisoning from happening in the first place," Gaw said. "

It is recommended that caregivers keep the Poison Control Center's national 24/7 hotline in their phones: (800) 222-1222.

Two-thirds of the cases Gaw examined did not involve a call to a poison control center, but most did involve a call to 911.

"My guess is that caregivers likely called 911 instead of poison control because the child was likely critically ill or deceased when found," Gaw said, noting that his group did not have access to descriptive information about 911 calls. "If a child is critically ill and a caregiver called poison control first, they would be referred to 911."

If a child looks healthy but has just swallowed something dangerous or deadly, Gaw said poison control can guide the family to getting prompt medical attention that could be lifesaving.

"We don't expect the public to know what substances are harmless, harmful, or deadly," he said. "People should always call poison control if there is any concern, even if the child looks well."

Some poison control centers are working to increase the ways people can reach them, including through texting, apps, or online chat, he added.

Gary A. Smith, MD, DrPH, president of the nonprofit Child Injury Prevention Alliance in Columbus, Ohio, and director of the Center for Injury Research and Policy at Nationwide Children's Hospital, said the high level of supervision in these cases was not surprising.

"We have shown that most children are being directly supervised at the moment of injury for baby walker-related injuries, firework-related injuries, and other types of injuries that we have studied," Smith said in an interview. "Injuries happen quickly and generally do not give a parent or caregiver time to react."

"This dispels the myth that parental supervision is the key to injury prevention," Smith said. "Although supervision helps, it is not adequate. These injuries occur to children of good and caring parents. The message for pediatricians is that we must create safe environments for children and design hazards out of existence to effectively prevent poisoning and other injuries."

That preventive approach has been used for infectious disease and other public health problems, he added.

"Prescription opioids must be kept in their original containers with children-resistant closures and be stored up, away, and out of sight of children, preferably in a locked location," Smith said. "If adults use illicit opioids or any other illicit substances — which are commonly laced with fentanyl — they should not use or store them in the home where children can access them."

Over-the-counter pain, cold, and allergy medications were the second most common cause of death, occurring in 15% of cases.

"There has been a lot of work over the years among health care providers to counsel families on the proper dosing and use of medications such as Tylenol, Motrin, and Benadryl," Gaw said. "There has also been a push to educate families that using antihistamines, such as Benadryl, to sedate their children can be dangerous and, depending on the dose, potentially deadly."

Another 14% of cases were an unspecified illicit drug, and 10% were an unspecified over-the-counter or prescription medication. Carbon monoxide poisoning made up 6% of cases, and the remaining substances included amphetamines, antidepressants, cocaine, and alcohol.

Over half the deaths in 1-year-olds (61%) and children aged 2-5 (54%) were due to opioid poisoning, as were a third of deaths in infants (34%). Most of the poisonings involving amphetamines (81%), cocaine (84%), and alcohol (61.5%) occurred in infants under age 1.

Smith said that harm-reduction strategies, such as having naloxone on hand and using fentanyl test strips, can reduce the likelihood of death from illicit drugs.

Reducing Stigma Can Save Lives

"Referring parents to services for individuals who use drugs is key," Smith said. "Treating this as a public health problem without stigmatizing the behavior is something that pediatricians and other health care professionals must remember." As a resource for other pediatricians, Gaw noted that CHOP's poison control center medical director Kevin Osterhoudt, MD, produced a 25-minute podcast that covers common causes of poisonings, use of naloxone in children, and prevention tips.

"Naloxone is an effective antidote to opioid poisonings," Gaw said. "We often think of using it in adults, but this is also a lifesaving medication for children poisoned by opioids. Educating people on recognizing the signs and symptoms of opioid poisoning and helping them feel empowered to use naloxone is something the public health world is working on."

Gaw and Smith had no relevant disclosures. No external funding was noted for the study.

This story originally appeared on MDedge.com, part of the Medscape Professional Network.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....